Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 123, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2017, 6:21 PM EDT for 4 counties in North Carolina. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 6:21 PM EDT (22:21 UTC)
- Expired
- Jul 5, 2017, 7:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC
The radar
The Columbia radar (KCAE), 163 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:39 PM EDT | TSTM WND DMG | 3 S Oakboro, NC | A COUPLE OF TREES REPORTED DOWN ON OLD SANDBAR RD. AT 653 PM. TIME OF OCCURRENCE ESTIMATED BY RADAR AT 639 PM. |
| Jul 5, 6:47 PM EDT | TSTM WND DMG | 5 Se Oakboro, NC | TREES REPORTED DOWN ON THOMAS RD. AT 705 PM. TIME OF OCCURRENCE ESTIMATED BY RADAR AT 647 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WUUS52 KRAH 052221
SVRRAH
NCC007-123-153-167-052315-
/O.NEW.KRAH.SV.W.0123.170705T2221Z-170705T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
621 PM EDT WED JUL 5 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northern Anson County in central North Carolina...
Montgomery County in central North Carolina...
Northwestern Richmond County in central North Carolina...
Stanly County in central North Carolina...
* Until 715 PM EDT
* At 620 PM EDT, severe thunderstorms were located along a line
extending from near Plyler to near Midland, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Ansonville, Plyler, Fairview
In Union County, Locust, Norwood and Badin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Damaging winds and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3550 8030 3551 7977 3542 7974 3523 7973
3497 7984 3506 8029 3520 8028 3520 8030
3518 8031 3517 8035 3518 8037 3517 8039
3517 8042 3516 8044 3516 8046 3518 8048
3517 8049 3518 8051
TIME...MOT...LOC 2220Z 272DEG 28KT 3545 8028 3517 8047
HAIL...<.75IN
WIND...60MPH
$$
772 follow-up statements
548
WWUS52 KRAH 052244
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
644 PM EDT WED JUL 5 2017
NCC007-123-153-167-052315-
/O.CON.KRAH.SV.W.0123.000000T0000Z-170705T2315Z/
Anson NC-Montgomery NC-Richmond NC-Stanly NC-
644 PM EDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHERN ANSON...SOUTHERN MONTGOMERY...NORTHWESTERN RICHMOND AND
STANLY COUNTIES...
At 643 PM EDT, a severe thunderstorm was located 10 miles east of
Midland, or 13 miles southwest of Albemarle, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ansonville, Norwood, Oakboro, Stanfield and Mount Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3538 8036 3537 7974 3523 7973 3497 7984
3506 8029 3520 8028 3520 8030 3518 8031
3517 8035 3518 8037 3517 8039 3517 8042
3516 8044 3516 8046
TIME...MOT...LOC 2243Z 276DEG 18KT 3521 8032
HAIL...<.75IN
WIND...60MPH
$$
77324
WWUS52 KRAH 052255
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
655 PM EDT WED JUL 5 2017
NCC007-123-153-167-052315-
/O.CON.KRAH.SV.W.0123.000000T0000Z-170705T2315Z/
Anson NC-Montgomery NC-Richmond NC-Stanly NC-
655 PM EDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHERN ANSON...SOUTHERN MONTGOMERY...NORTHWESTERN RICHMOND AND
SOUTHEASTERN STANLY COUNTIES...
At 655 PM EDT, a severe thunderstorm was located 7 miles northwest of
Ansonville, or 13 miles south of Albemarle, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ansonville, Norwood, Oakboro, Mount Gilead, Uwharrie Haven, Blewett
Falls Lake, Pekin, Covington and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3528 8031 3527 7973 3523 7973 3497 7984
3506 8029 3520 8028 3520 8030 3518 8031
3517 8035
TIME...MOT...LOC 2255Z 282DEG 27KT 3517 8022
HAIL...<.75IN
WIND...60MPH
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:00 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 5, 2:00 PM EDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 200 PM EDT Wed Jul 5 2017 .SYNOPSIS... An upper level low will track slowly east across the Mississippi river valley tonight and gradually approach the Appalachians from the west late Thursday into Thursday night. && .NEAR TERM /Through Tonight/... As of 135 PM EDT Wednesday... Rich moisture, moderate diurnal destabilization, favorable low-level convergence and weak DPVA attendant the deamplifying shortwave invof the NC/VA border will continue to support development of convection in the N Piedmont/NE Coastal Plain this afternoon and early evening. Confidence of convection decreases south of Triangle region where forcing will be weaker and predominately confined to shallow convergence within a broad surface low over central NC. Convection allowing models suggest that convection developing in the N Piedmont/NE Coastal Plain early this afternoon will gradually propagate S/SW via outflow into the Sandhills by 00Z this evening. With steep low-level lapse rates and moderate DCAPE (~1000 J/kg) expected south of the Triangle this afternoon, the aforementioned scenario appears very reasonable. Regardless, expect activity to wane by or shortly after midnight in association with nocturnal cooling and subsidence in the wake of the deamplifying shortwave as it progresses east of central NC. Weak shear will persist south of the Triangle, however, more substantial low/deep-layer shear will be possible in the far N Piedmont/NE Coastal Plain this afternoon as mid-level flow accelerates in advance of the deamplifying shortwave and surface winds back invof the effective front. To the south, steep low-level lapse rates, moderate DCAPE, high PWAT and ~25 kt H7 flow suggest a greater potential for severe convective downbursts (in comparison to previous days). Locally heavy rainfall /isolated flash flooding/ will remain possible, primarily in urban and other flood prone areas along/north of Hwy 64. && .SHORT TERM /Thursday and Thursday Night/... As of 135 PM EDT Wednesday... An upper level low over the central MS river valley will deamplify and track slowly east into western TN/KY during the day Thu and the western slopes of the Appalachians by 12Z Fri. The MSLP gradient will begin to tighten over the Carolinas as the aforementioned wave approaches the mountains from the west, with unidirectional WSW/SW flow throughout the column. With small amplitude waves in SW flow aloft expected to remain well N/NW of central NC and very little in the way of low-level convergence, expect dry conditions to prevail over the majority of central NC. Isolated convection cannot be ruled out invof the seabreeze in the far SE Coastal Plain Thu afternoon, nor can it be ruled out in the W/NW Piedmont where isolated mountain convection may drift downstream via 20-30 knot mid-level flow. With such weak forcing, convection will be diurnal in nature and should quickly wane after sunset. Expect highs 90 to 95 with lows Thu night several degrees warmer than previous nights, in the mid 70s, due to a strengthening MSLP gradient and persistent southwesterly breeze. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 200 PM Wednesday... The general upper air pattern for this part of the forecast will be characterized by high pressure over the four corners region of the U.S. with a trough over the east coast. A series of disturbances will pass over the region during this time, resulting in some unsettled weather. The usual diurnal timing of convection, best chances in the afternoon and evening with a lull overnight, will prevail. A shortwave will move over Central NC on Friday, with best chances for convection will be ahead of the surface boundary associated with the upper wave as it progresses through the area from the northwest. More of the same can be expected on Saturday and Saturday night ahead of an approaching cold front, though the poor diurnal timing may limit the chances of convection. High in the upper 80s to mid 90s Friday and Saturday, lows in the low to mid 70s Friday nights. The aforementioned cold front will surge southward into Central NC Sunday. Latest medium range models bring the front all the way through Central NC, which would keep the majority of the region dry, however if it does stall over the area Sunday night into Monday, convection would be possible in the southeast. As for temperatures, Lows decrease a bit for Saturday and Sunday nights, mid 60s to low 70s, upper 60s to low 70s Monday and Tuesday nights. Expect highs Sunday through Tuesday in the mid to upper 80s, upper 80s to around 90 degrees on Wednesday. Chances for precipitation will increase again for the middle of the week, but there is too much uncertainty to get into specifics at this time. && .AVIATION /18Z Wednesday through Monday/... As of 135 PM EDT Wednesday... Through 18Z Thursday: Convection will continue to develop across northern areas as an upper level disturbance and attendant low pressure system track east along or near the NC/VA border. Confidence is lower with regard to whether or not convection will affect areas south of the Triangle. Low ceilings and fog will be possible once again at the end of the TAF period, primarily at northern terminals (INT/GSO/RDU/RWI) where rainfall is most likely this afternoon and evening. Any low clouds will dissipate by 14Z Thursday followed by VFR conditions. Looking Ahead: VFR conditions will prevail through 12Z Fri. Southwest winds will increase to 10-15 knots with gusts up to 20 knots Thu afternoon, decreasing to 7-12 knots Thu night. Southwest winds will increase to around 15 knots with gusts up to 25 knots during the day Friday as the MSLP gradient tightens in assoc/w a compact low pressure expected to track east along or just south of the Mason-Dixon line. Convection will be possible at all terminals Fri aft/eve. The strongest storms will be capable of producing surface winds gusts AOA 50 knots. Diurnal convection and early morning low ceilings will remain possible through Monday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Vincent NEAR TERM...Vincent/Franklin SHORT TERM...Vincent/Franklin LONG TERM...KC AVIATION...Vincent/Franklin
Hazardous weather outlook, Jul 5, 5:48 AM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 548 AM EDT Wed Jul 5 2017 NCZ021>025-038>043-073>078-083>086-088-089-061000- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 548 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms may produce locally heavy rainfall this afternoon and evening. Isolated flash flooding will be possible, primarily north of Highway 64 in urban areas and other flood prone locations. Additionally, a few storms could become severe, with a primary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms and locally heavy rainfall will be possible Friday afternoon and evening as an upper level disturbance and attendant low pressure system track east across the Mid-Atlantic. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-026>028-061000- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe- 548 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms are expected to develop this afternoon as an upper level disturbance and associated low pressure system track east in vicinity of the Virginia border. A few storms could become severe, with a primary threat of damaging winds. A brief, isolated tornado cannot be entirely ruled out. Locally heavy rainfall and isolated flash flooding will also be possible, primarily in urban areas and other flood prone locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms and locally heavy rainfall will be possible Friday afternoon and evening as an upper level disturbance and attendant low pressure system track east across the Mid-Atlantic. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Vincent
In the hours before
Special weather statement, Jul 5, 4:33 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
433 PM EDT WED JUL 5 2017
NCZ011-052130-
Halifax NC-
433 PM EDT WED JUL 5 2017
...a strong thunderstorm will affect portions of central Halifax
County Until 530 PM EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Halifax, moving east at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Halifax, Enfield, Weldon, Tillery and South Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3642 7759 3642 7756 3640 7754 3637 7755
3634 7759 3632 7757 3630 7754 3631 7750
3632 7747 3632 7744 3629 7741 3626 7741
3625 7738 3621 7739 3614 7737 3619 7772
3628 7778 3640 7779 3643 7759
TIME...MOT...LOC 2032Z 264DEG 6KT 3630 7764
77Special weather statement, Jul 5, 6:07 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
607 PM EDT WED JUL 5 2017
NCZ038-039-073-074-052300-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
607 PM EDT WED JUL 5 2017
...a line of strong thunderstorms will affect portions of
northeastern Stanly...southwestern Randolph...southern Davidson and
Montgomery Counties Until 700 PM EDT...
At 606 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Linwood to near Mt
Pleasant. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Asheboro, Lexington, Albemarle, Randleman, Troy, Badin Lake, North
Carolina Zoo, Biscoe, Seagrove and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3577 8044 3581 7975 3551 7973 3551 7977
3537 7973 3522 7972 3535 8039 3550 8030
3551 8019 3552 8018 3555 8021 3558 8021
3568 8033 3572 8033 3573 8044
TIME...MOT...LOC 2206Z 276DEG 31KT 3570 8036 3544 8036
77Special weather statement, Jul 5, 6:12 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
612 PM EDT WED JUL 5 2017
NCZ073-074-083-084-052315-
Stanly NC-Richmond NC-Anson NC-Montgomery NC-
612 PM EDT WED JUL 5 2017
...a strong thunderstorm will affect portions of southern Stanly...
northwestern Richmond...northern Anson and southern Montgomery
Counties Until 715 PM EDT...
At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midland, or 12 miles south of Downtown Concord, moving east at 35
mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Ansonville, Fairview In Union County, Locust, Norwood, Oakboro,
Stanfield, Mount Gilead, Uwharrie Haven, Blewett Falls Lake and
Pekin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3535 8039 3523 7972 3494 7984 3506 8029
3520 8028 3520 8030 3518 8031 3517 8035
3518 8037 3517 8039 3517 8042 3516 8044
3516 8046 3518 8048 3517 8049 3518 8051
TIME...MOT...LOC 2212Z 276DEG 30KT 3524 8053
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:11 PM EDT | Special Weather Statement | RAH | Wilson | 64 min |
| Jul 4, 9:30 PM EDT | Special Weather Statement | RAH | Person | 60 min |
| Jul 4, 9:49 PM EDT | Special Weather Statement | RAH | Granville | 56 min |
| Jul 4, 11:27 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 2 hr |
| Jul 5, 4:33 PM EDT | Special Weather Statement | RAH | Halifax | 57 min |
| Jul 5, 4:44 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 61 min |
| Jul 5, 4:55 PM EDT | Areal Flood Advisory | RAH | Halifax | 3 hr |
| Jul 5, 6:07 PM EDT | Special Weather Statement | RAH | Montgomery, Randolph | 53 min |
| Jul 5, 6:12 PM EDT | Special Weather Statement | RAH | Stanly | 63 min |
| Jul 5, 7:05 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 70 min |
| Jul 5, 7:24 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 66 min |
| Jul 5, 7:53 PM EDT | Special Weather Statement | RAH | Chatham | 67 min |
| Jul 5, 7:57 PM EDT | Special Weather Statement | RAH | Edgecombe | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.